Subscription is FREE for qualified healthcare professionals in the US.

Severe Joint Pain Linked to DPP-4 Inhibitors for Diabetes

August 31, 2015
DPP-4 inhibitors are a common class of drug to treat patients with Type 2 diabetes, but recently compiled data suggest the drug class can cause severe joint pain after initiation, which has prompted the FDA to amend product labels and warn practitioners.

Reviewed by Forest Tennant, MD, DrPH

For patients with Type 2 diabetes, lowering their blood sugar is a primary concern, and taking dipeptidyl peptidase-4 (DPP-4) inhibitors can make a serious difference. However, patients using these prescription medicines may be at risk for severe joint pain, according to the US Food and Drug Association (FDA).

The agency released a safety announcement detailing 33 cases of severe arthralgia reported with the use of DPP-4 inhibitors from October 16, 2006 through December 31, 2013. The pain was described as intense and disabling, with 10 patients requiring hospitalization.

“Patients should not stop taking their DPP-4 inhibitor medicine, but should contact their health care professional right away if they experience severe and persistent joint pain. Health care professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate,” the FDA stated in a press release.

In those 33 cases, the onset of severe joint pain varied widely following initiation of DPP-4 inhibitor therapy—from 1 day to multiple years. While the symptoms subsided approximately a month after discontinuing the medication, 8 cases also showed a positive rechallenge, where the arthralgia flared up again after DPP-4 treatment restarted, regardless if it was same medicine or an alternate DPP-4 inhibitor.

FDA Advises Caution

If a patient begins suffering from severe joint pain, doctors should consider DPP-4 inhibitors as a possible cause and should discontinue the medication if appropriate. The FDA advises doctors to report such adverse symptoms to the FDA MedWatch Program.

The FDA is now amending the labels of all medicines in the DPP-4 inhibitor drug class to include a warning about severe joint pain onset. Doctors should also recommend their patients read the Medication Guide provided with DPP-4 inhibitor prescriptions, so they too are aware of this possible adverse effect.

There are other side effects associated with DPP-4 inhibitors, such as inflammation of the pancreas and allergic reactions. Patients can also suffer from low blood sugar when these drugs are combined with other medicines used to treat diabetes.

Type 2 Diabetes

DPP-4 inhibitors are typically prescribed in conjunction with diet and exercise to help patients with Type 2 diabetes control their blood sugar. DPP-4 inhibitors work by increasing the body’s insulin levels after meals, helping move the sugar out of the blood and into the body’s tissues, which keeps blood sugar levels stable.

DPP-4 inhibitors are available either as single-ingredient products or in combination with other diabetes medications, like metformin. Out of the 33 cases, 28 were connected to sitagliptin, a popular active ingredient found in various DPP-4 inhibitors approved by the FDA.

There are currently 11 products approved by the FDA as DPP-4 inhibitor class drugs:

  • Glyxambi (linagliptin and empagliflozin)
  • Janumet (sitagliptin and metformin)
  • Janumet XR (sitagliptin and metformin extended release)
  • Januvia (sitagliptin)
  • Jentadueto (linagliptin and metformin)
  • Kazano (alogliptin and metformin)
  • Kombiglyze XR (saxagliptin and metformin extended release)
  • Nesina (alogliptin)
  • Onglyza (saxagliptin)
  • Oseni (alogliptin and pioglitazone)
  • Tradjenta (linagliptin)

The FAERS Database, Possible Limitations

The FDA identified the 33 cases through a search of the FDA Adverse Event Reporting System (FAERS), a database that utilizes medication error and adverse events reports submitted to the FDA by manufacturers, health care professionals, and consumers. This presents inherent limitations, the most obvious being that it is difficult to know if an adverse event was actually caused by the product in question.

There is a possibility the severe joint pain may have been caused by an autoimmune condition, rather than the DPP-4 inhibitors. Indeed, 10 out 33 cases reported additional symptoms suggestive of an autoimmune event, including fever and chills, rash, and swelling, the FDA reported.

However, “of the 13 cases with available results of laboratory assays for systemic autoimmune disorders, 8 reported a negative or normal test result,” and of the remaining 5, none of the tests identified any specific autoimmune condition that could be determined as a cause of severe joint pain, the FDA stated.

The FDA also conducted a search of medical literature, finding 7 case reports of severe joint pain associated with initiating DPP-4 inhibitor therapy, specifically sitagliptin (n=6) and vildagliptin (n=1). Similar to the FAERS cases, most of the patients experienced relief within 6 weeks of discontinuing the medication. One patient reported the pain to be disabling, but none of the 7 patients were hospitalized.

Last updated on: August 31, 2015